You are on page 1of 6

a

r
X
i
v
:
0
9
0
2
.
1
7
6
8
v
2


[
m
a
t
h
.
N
T
]


2
8

F
e
b

2
0
0
9
On linear forms containing the Euler constant

A.I.Aptekarev
1 Introduction
We study the arithmetical nature of two numbers
:=
_

0
ln xe
x
dx and :=
_

0
ln(x + 1) e
x
dx.
The rst number is the famous Euler (or Euler-Mascheroni) constant
:= lim
n
_
n

k=1
1
k
ln(n)
_
0.577 . . . ,
The second number is called Euler-Gompertz constant (see [1]). A relation
:=
_

0
e
x
dx
x + 1
0.596 . . .
to the Laguerre polynomials gives a sequence of rational approximants for
p
n
q
n
, n , (1)
generated by the recurrence relations
q
n+1
= 2 (n + 1) q
n
n
2
q
n1
,
with initial condition
p
0
= 0 , p
1
= 1 ,
q
0
= 1 , q
1
= 2 .
The Perron asymptotics for the Laguerre polynomials
q
n
= n!
e
2

n
4

n
_
1
2

e
+ O(n
1/2
)
_
,
p
n
q
n
= O
_
n!
e
2

n
4

n
_
,
conrm (1). However, the rational approximants (1) do not imply that is an irrational
number. As far as we know, irrationality of is still an open problem, as well as the famous
open problem about irrationality of the Euler constant .

The work was supported by Programm 1 DMS RAS and grants N-Sh-3906.2008.1, RFBR-08-01-00179.
1
2 Result
Theorem 1. Given sequences of numbers
u := {u
n
} , v := {v
n
} , w := {w
n
} ,
generated by the recurrence relations
(16n + 1)(16n 15) u
n+1
= (16n 15)(256n
3
+ 528n
2
+ 352n + 73) u
n
(16n + 17)(128n
3
+ 40n
2
82n 45) u
n1
+ n
2
(16n + 17)(16n + 1) u
n2
,
(2)
with initial conditions
u
0
= 2 , u
1
= 7 , u
2
= 558 ,
v
0
= 1 , v
1
= 22 , v
2
= 1518 ,
w
0
= 0 , w
1
= 17 , w
2
= 1209 ,
Then
1) u
n
, v
n
, w
n
Z;
2) dierence equation (2) has solutions with three dierent asymptotics as n
u
n
, v
n
, w
n
= O
_
(2n)! 4
n
n
3/2
_
,
[w
n
+ (e + )u
n
] , [v
n
+ eu
n
] = O
_
e

2n
n
5/4
4
n
_
,
l
n
:= u
n
v
n
+ w
n
=
n
5/4
e

2n
4
n
_
2
4

2
e
3/8
+ O(n
1/2
)
_
.
(3)
Remark 1. The asymptotics of l
n
in (3) give a quantitative characterization of the fact that
one of two constants or is an irrational number. The validity of this fact was known
before, it follows from the A.B. Shidlovski result [2] on algebraic independence of the values
of E-functions (see also K. Mahler [3]). Indeed (see, for example, the last statement of [3]),
numbers
1
1
e
and
_


e
_
are algebraically independent. It implies that numbers and can not be rational numbers
simultaneously.
We thank Yu.V. Nesterenko and T. Rivoal for indication of this implication to us.
2
3 A rational approximation of Euler constant
The numbers generated by (2) are intimately related with rational approximants of the Euler
constant (studied in [4]). These approximants are produced by the functional Hermite-Pade
rational approximants for a system of four functions {
1
,
2
, s
1
, s
2
} :

k
(z) :=
_
1
0
w
k
(z)dx
z x
, s
k
(z) :=
_

1
w
k
(z)dx
z x
, (4)
where
w
k
(x) := x

k
(1 x)

e
x
, k = 1, 2 . (5)
For the denominators Q
n
of the Hermite-Pade rational approximants of this system (4)-(5)
the generalized Rodrigues formula was known (see the example of subsection 2.2 in [5]; for
similar systems, see also [6] and [7])
Q
n
(z) =
1
(n!)
2
w
1
2
d
n
dz
n
_
w
2
z
n
w
1
1
d
n
dz
n
_
w
1
z
n
(1 z)
2n

_
. (6)
Then the above mentioned rational approximants
p
n
q
n
of the Euler constant are dened as
p
n
q
n
:=
_

0
Q
n
(x) ln(x) e
x
dx =: f
n
, (7)
where Q
n
is taken from (6) (5) with parameters
1
=
2
= 0 = = 1.
In [8][9] recurrence relations (of six, seven and eight terms) for polynomials (6) were
studied, which in [10] eventually brought a four-term recurrence relation for sequences of
numbers p := {p
n
} and q := {q
n
}
(16n 15) q
n+1
= (128n
3
+ 40n
2
82n 45) q
n
n
2
(256n
3
240n
2
+ 64n 7) q
n1
+ n
2
(n 1)
2
(16n + 1) q
n2
,
(8)
with initial conditions
p
0
= 0 , p
1
= 2 , p
2
= 31 ,
q
0
= 1 , q
1
= 3 , q
2
= 50 .
We also highlight a solution r := {r
n
} of dierence equation (8) with initial conditions
r
0
= 0 , r
1
= 1 , r
2
= 24 .
The fact that numbers q
n
, p
n
, r
n
Z are integers for n N was proven in [13]. Finally
in [11] and [12], the following asymptotics for {q
n
, p
n
, r
n
} and the linear forms with these
coecients were obtained
q
n
, p
n
, r
n
= O(
(2n)! e

2n
4

n
) ,
f
n
: = p
n
q
n
= (2n)!
e

2n
4

n
_
2

(4e)
3/8
+ O(n
1/2
)
_
,
g
n
:= ep
n
(e + )q
n
+ r
n
=
1
16
n
_
1
8
+ O(n
1
)
_
.
(9)
3
4 Proof of Theorem 1
A) We dene
u
n
:=

(qp)
n
(n!)
2
, v
n
:=

(qr)
n
(n!)
2
, w
n
:=

(pr)
n
(n!)
2
, (10)
where we use a notation

(ab)
n
:= det
_
a
n+1
, a
n
b
n+1
, b
n
_
, a := {a
n
} , b := {b
n
} . (11)
B) Substituting the recurrence relations
_
a
n+1
b
n+1
_
= A
n
_
a
n
b
n
_
+ B
n
_
a
n1
b
n1
_
+ C
n
_
a
n2
b
n2
_
into determinant (11), we get

a
n+1
, a
n
b
n+1
, b
n

= B
n

a
n
, a
n1
b
n
, b
n1

C
n
A
n1

a
n1
, a
n2
b
n1
, b
n2

+ C
n
C
n1

a
n2
, a
n3
b
n2
, b
n3

,
that from (8) leads to (2).
C) The fact that

(qp)
n
(n!)
2
Z is proven in [14]. We get that v
n
, w
n
Z analogously.
D) The asymptotics of

(qp)
n
=

q
n+1
, q
n
p
n+1
q
n+1
, p
n
q
n

= O
_
(2n)!
2
n
3/2
_
was computed in [14]. The same way, from (9) we deduce

(qr)
n
=

q
n+1
, q
n
r
n+1
q
n+1
, r
n
q
n

= O
_
(2n)!
2
n
3/2
_
.
Noticing that

(pr)
n
1
e

(pq)
n
_
+

e
_
=
(pg)
n
,
we get from (9) asymptotics for [w
n
+ (e + ) u
n
] and w
n
. Analogously, the identity

(qp)
n
+
(qr)
n
1
e
=
(qg)
n
brings the asymptotics for (v
n
+ e u
n
). Finally,

(pq)
n

e
+
(pr)
n
1
e

(qr)
n

e
=
(fg)
n
from (9) brings the asymptotics for l
n
in (3).
The Theorem is proved.
4
References
[1] S. Finch, Mathematical constants, Cambridge Univ. Press, 2003
[2] A. B. Shidlovski, On transcendency and algebraic independence of the values of E-
functions connected with an arbitrary number of algebraic equations in the eld of ra-
tional functions , Izv. A.S. USSR, serie Mathematics, 26 (N6) (1962), 877910; (in
Russian)
[3] K. Mahler, Application of a theorem by A.B.Shidlovskii, Proc.Roy.Soc.A. 305, (1990),
149173.
[4] A. I. Aptekarev (ed.), Rational approximation of Eulers constant and recurrence re-
lations, Collected papers, Sovrem. Probl. Mat., 9, Steklov Math. Inst., RAS, Moscow,
2007, 84 p.(in Russian)
[5] A. I. Aptekarev, A. Branquinho, and W. Van Assche, Multiple orthogonal polynomials
for classical weights, Trans. Amer. Math. Soc., 2003, 355, 38873914.
[6] V. N. Sorokin, Simultaneous Pade approximants for nite and innite intervals, Izv.
Vyssh. Uchebn. Zaved. Mat. 8 (1984) 45-52; English transl, in Sov. Math. Iz. VUZ 28
(1984).
[7] V.N. Sorokin, On simultaneous Pade approximants for functions of Stieltjes type,
Sibirsk. Math. Zh. 31 (N5) (1990); English transl, in Siberian Math. J. 31 (1990).
[8] D. V. Khristoforov, Recurrence relations for the Hermite-Pade approximants for a sys-
tem of four functions of Markov and Stieltjes type, Rational approximation of Eulers
constant and recurrence relations, Collected papers, Sovrem. Probl. Mat., 9, Steklov
Math. Inst., RAS, Moscow, 2007, 1126, (in Russian)
[9] A. I. Bogolyubskii, Recurrence relations with rational coecients for some jointly or-
thogonal polynomials dened by Rodriguess formula, Rational approximation of Eulers
constant and recurrence relations, Collected papers, Sovrem. Probl. Mat., 9, Steklov
Math. Inst., RAS, Moscow, 2007, 2735, (in Russian)
[10] A. I. Aptekarev, D. N. Tulyakov, Four-termed recurrence relations for -forms, Rational
approximation of Eulers constant and recurrence relations, Collected papers, Sovrem.
Probl. Mat., 9, Steklov Math. Inst., RAS, Moscow, 2007, 3743, (in Russian)
[11] A. I. Aptekarev, V. G. Lysov, Asymptotics of -forms jointly generated by orthogonal
polynomials, Rational approximation of Eulers constant and recurrence relations, Col-
lected papers, Sovrem. Probl. Mat., 9, Steklov Math. Inst., RAS, Moscow, 2007, 5562,
(in Russian)
5
[12] D. N. Tulyakov, On some procedures for nding asymptotic expansions of solutions of
dierence equations, Rational approximation of Eulers constant and recurrence rela-
tions, Collected papers, Sovrem. Probl. Mat., 9, Steklov Math. Inst., RAS, Moscow,
2007, 4553, (in Russian)
[13] D. N. Tulyakov, System of recurrence relations for rational approximants of Euler con-
stant, Mat. Zametki (in press); English translation in Math. Notes (in press)
[14] A. I. Aptekarev, D. N. Tulyakov, On determinant of a lattice generated by rational
approximants of the Euler constant, Trudy Moskov. Mat. Obshch. (in press); English
translation in Trans. Moscow Math. Soc (in press)
Abstract
We present linear forms with integer coecients containing the Euler-Mascheroni
and Euler-Gompertz constants. The forms are dened by four-terms recurrence rela-
tions. Asymptotics of the forms and their coecients are obtained.
6